Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Procrit and Kava
Sep 9, 2002

Hey Handsome, Quick question for you. I'm HIV and HepC co-infected. HIV is under control with HAART but Hep C apparently acting up a bit. Dr. wants to start me on some combo med for Hep C. I've read it can, and often does, cause anemia. I'm fairly anemia-prone and have at you wise advice taken Procrit off and on in the past very sucessfully. I hate feeling wiped out when the anemia kicks in so I want to re-start Procrit when I start my Hep C stuff next week. My hemoglobin is always slightly below normal. My Dr. says OK. My question is about Kava Kava. My boyfriend is a health food junkie and he wants me to take it for relieving my anxiety. I'm a bit anxious about adding this Hep C stuff to my already heavily medicated body. I took my first dose of Kava Kava yesterday and haven't felt a thing yet. I've been searching around to see if it would interact with any of my current meds. In particular is it OK to take it with Procrit? No one seems to know. I'm guessing it's probably OK. Think Kava Kava is just a plant or seaweed herb so it's probably harmless. My little studmuffin gym-rat of a boyfriend swears by the stuff. Then again he's always suggesting I take something or other from the health food shop. By the way dude you are the most compassionate and knowledgeable expert on this site. Some of your responses are absolutely hilarious. Carrie Bradshaw doesn't have a thing on you man. When you coming back to our mens group to lecture again? You keep us hanging on!!! Thanks!!! Man Fan

Response from Dr. Frascino

Hey Man Fan!

I'm sure that studmuffin gym-rat health food junkie boyfriend of yours is trying to be helpful, but I'm glad you wrote in, because I would strongly advise you to stop taking "kava kava" "immediately, immediately!!!"

Here's the scoop. Kava is a popular herbal supplement reportedly useful for relieving mild anxiety, however, it may also cause severe liver damage. In fact, the FDA put out a warning about the stuff in March. It causes problems mostly in folks with existing liver damage, including folks with chronic hepatitis, and those taking anti-HIV drugs that can affect the liver (like many HAART regimens). So you can see the problem. You're on HAART and you have chronic hepatitis C, so you are a set up for potential liver toxicity with kava kava! Send that stuff back to the health food shop!

Glad to hear you've done well on intermittent Procrit therapy for your anemia problems in the past. Yes, indeed, combination therapy for hepatitis C can cause anemia. Since your hemoglobin is already low, I agree you should start Procrit concurrently or even before starting your ribavirin/interferon. Procrit, by the way, does not interact with any other drugs or over the counter products. It's remarkably safe. I'd recommend you try the 40,000 units once-per-week dose. Have your doctors check your "iron stores" and supplement you if necessary.

Don't get angry with your boyfriend about the kava kava stuff. I doubt he was trying to collect early on your life insurance. However, I would suggest only taking medications or supplements suggested by your HIV specialist. Health food advocates mean well, but they have more wild ideas about what we should be ingesting than "W" has about how to fix our economy.

As for your men's group, I don't know which one you belong to. Sure, I'll come back and meet with you guys whenever. Just arrange it with your group leader, who will contact a pharmaceutical company to arrange for travel expenses and my honorarium. As you probably know, I donate all my honorariums to needy AIDS service organizations!

Stay well. Remember to dump the kava kava, but you can keep the boyfriend.

Dr. Bob


Previous
South East Asia exposure
Next
Procrit for Anemia???

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement